Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Sacramento, CA

June 25, 2022Lassen County, Plumas County, California

NWS Sacramento, CA issued this flash flood warning at Jun 25, 2022, 5:05 PM PDT for Lassen County, Plumas County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2022, 5:05 PM PDT (00:05 UTC)
Expired
Jun 25, 2022, 9:00 PM PDT
In force
4 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Lassen County, CA, Plumas County, CA

The radar

The Beale AFB radar (KBBX), 95 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
5902 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WGUS56 KSTO 260005
FFWSTO
CAC035-063-260400-
/O.NEW.KSTO.FF.W.0002.220626T0005Z-220626T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
505 PM PDT Sat Jun 25 2022

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  The Dixie West Burn Scar in...
  Southwestern Lassen County in northern California...
  Northwestern Plumas County in northern California...

* Until 900 PM PDT.

* At 505 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Dixie West Burn Scar north of Greenville. Up 
  to 1 inch of rain has fallen in past hour. The expected rainfall 
  rate is 1 inch in 1 hour. Additional rainfall amounts up to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dixie West Burn Scar, possibly along highway 89 
near Greenville. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Dixie West
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Dixie West Burn Scar.

* Some locations that will experience flash flooding include...
  Crescent Mills and Greenville including Highway 89.

Hauns creek drainage has received the heaviest rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Dixie West Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4023 12100 4022 12100 4022 12095 4021 12095
      4021 12093 4019 12093 4019 12089 4020 12089
      4017 12088 4015 12088 4014 12089 4013 12091
      4013 12096 4013 12098 4015 12105 4016 12105
      4017 12104 4020 12105 4022 12105 4023 12103

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

CS
1 follow-up statement
103 
WGUS76 KSTO 260355
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
855 PM PDT Sat Jun 25 2022

CAC035-063-260405-
/O.EXP.KSTO.FF.W.0002.000000T0000Z-220626T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen CA-Plumas CA-
855 PM PDT Sat Jun 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR 
SOUTHWESTERN LASSEN AND NORTHWESTERN PLUMAS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4023 12100 4022 12100 4022 12095 4021 12095
      4021 12093 4019 12093 4019 12089 4020 12089
      4017 12088 4015 12088 4014 12089 4013 12091
      4013 12096 4013 12098 4015 12105 4016 12105
      4017 12104 4020 12105 4022 12105 4023 12103

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:46 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 25, 1:46 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
146 PM PDT Sat Jun 25 2022

.Synopsis...
Triple digit heat continues across the Central Valley through the
weekend with gradual cooling next week. Mainly dry weather
expected except for a slight chance for Sierra showers and
thunderstorms today, mainly south of US-50.

&&

.Discussion...
Isolated thunderstorms along the crest today mainly
around US-50 and south over the western slopes will dissipate
this evening. After today southwest flow along the crest will be
strong enough to keep any activity well east and south of the
area. High pressure over the region into the early part of next
week will keep a persistent forecast for the area with very little
day to day changes. Delta breeze should continue to develop each
evening.

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

A through of low pressure will be over the west coast the middle
to latter part of next week. This will help to keep temperatures
slightly above normal for this time of year. The trough does
deepen late next week to bring a minor cooling trend. Onshore flow
through the Delta is expected to continue through the extended
period.

&&

.AVIATION...

VFR conditions over the next 24 hours. Isolated thunderstorms
possible over the Sierra south of I-80 thru 03Z Sunday. Generally
light surface wind gusts except local southwest wind gusts up to 20-
25 kts in the vicinity of the Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 25, 2:24 PM PDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Sacramento CA
224 PM PDT Sat Jun 25 2022

CAZ069-252215-
West Slope Northern Sierra Nevada CA-
224 PM PDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of northwestern Alpine,
east central El Dorado and northeastern Amador Counties through 315
PM PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kirkwood. This storm was nearly stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Carson Pass, Kirkwood, Kirkwood Ski Area and Kirkwood Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near water, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 3866 12008 3879 12009 3881 12003 3880 12002
      3868 11998
TIME...MOT...LOC 2123Z 171DEG 4KT 3873 12005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Baruffaldi
Special weather statement, Jun 25, 2:49 PM PDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Sacramento CA
249 PM PDT Sat Jun 25 2022

CAZ069-252215-
West Slope Northern Sierra Nevada CA-
249 PM PDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of southeastern Plumas
and northeastern Sierra Counties through 315 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sattley, or near Sierraville, moving north at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bassetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3945 12042 3952 12056 3970 12066 3971 12065
      3971 12063 3961 12047 3953 12043 3949 12043
      3949 12044 3947 12041
TIME...MOT...LOC 2148Z 185DEG 4KT 3957 12049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CS
Special weather statement, Jun 25, 3:38 PM PDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Sacramento CA
338 PM PDT Sat Jun 25 2022

CAZ068-252330-
Western Plumas County/Lassen Park CA-
338 PM PDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of east central Plumas
County through 430 PM PDT...

At 338 PM PDT, Doppler radar was tracking a strong thunderstorm near
Keddie, or near Quincy, moving northwest at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Quincy, East Quincy, Twain, Crescent Mills, Spring Garden, Paxton,
Indian Falls, Keddie, Meadow Valley and Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3984 12074 3996 12112 4018 12090 4013 12085
      4004 12081 3990 12075
TIME...MOT...LOC 2238Z 126DEG 10KT 3999 12088

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CS
Special weather statement, Jun 25, 4:01 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Sacramento CA
401 PM PDT Sat Jun 25 2022

CAZ069-252330-
West Slope Northern Sierra Nevada CA-
401 PM PDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of northeastern Placer,
southeastern Sierra and east central Nevada Counties through 430 PM
PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm over
Soda Springs Ski Area, or over Soda Springs, moving northwest at 15
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Soda Springs, Donner Peak, Soda Springs Ski Area, Kingvale and Meadow
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 12032 3938 12055 3946 12040 3944 12037
      3938 12036 3934 12032 3926 12028
TIME...MOT...LOC 2301Z 142DEG 13KT 3934 12035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:35 PM PDTFlash Flood Warning Considerable damage threatSTOLassen, Plumas3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.